Nebraska, 2008

Hail in Nebraska, July 9, 2008

July 9, 2008 · NWS CYS · 1 event in 1 county or zone

A thunderstorm briefly produced some hail near Scottsbluff, Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A thunderstorm briefly produced some hail near Scottsbluff, Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 9, 1:08 PM MST, 3 hours 47 minutes earlier.

Area forecast discussion, Jul 9, 1:08 PM MST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
208 PM MDT WED JUL 9 2008

.SHORT TERM...TONIGHT THROUGH FRIDAY...
JUST A FEW CLOUDS OVER THE MTNS EARLY THIS AFTN BUT CONVECTION
HAVING A HARDER TIME DUE TO WARMER MID LEVEL TEMPS AND LACK OF ANY
SIGNIFICANT BOUNDARIES.  STILL...CANT RULE OUT AN ISOLD WEAK STORM
OR TWO OVER THE MTNS LATER THIS AFTN INTO EARLY EVENING.  REST OF
CWA PRETTY CLEAR THOUGH GOOD MOISTURE EXISTS OVER THE PANHANDLE INTO
EAST CENTRAL WY.  WITH BETTER ENERGY AND DYNAMICS TO THE NORTH
CONVECTION HERE ALSO WILL BE HARD TO COME BY SO WILL TRIM POPS A BIT
FOR THIS EVENING.  WARMEST DAY OF THE WEEK SET FOR THURSDAY AS
THERMAL RIDGE MOVES OVER THE REGION AHEAD OF UPPER TROF THAT WILL
SWING ACROSS SW CANADA AND LOWER LEVELS DRY OUT SOME BEHIND SFC TROF
THAT WILL EDGE INTO THE PANHANDLE...WITH MAXS APPROACHING 100F OVER
THE NRN PANHANDLE.  UPPER TROF WILL MOVE ACROSS SRN CANADA AND THE
NORTHERN PLAINS FRIDAY AND PUSH A COLD FRONT ACROSS THE CWA FRIDAY
MORNING BRINGING SOME COOLER TEMPERATURES.  REMAINING DRY THROUGH
FRIDAY AS MOISTURE REMAINS SOMEWHAT LIMITED AND AIRMASS FAIRLY
STABLE BEHIND FRONT.

.LONG TERM...FRI NIGHT THRU WED...COOLER AIR REMAINS OVER THE REGION
THRU SAT NIGHT AS FAIRLY STG UPPER TROF MOVES ACRS N CNTRL U.S.
FRONT WILL BE ON THE DRY SIDE...AND EVEN UPSLOPE LOW LEVEL FLOW WILL
REMAIN RATHER DRY COME SAT AND SAT NIGHT.  WARMER TEMPS AND SOME
MOISTURE STARTS RETURNING ON SUN...BUT HAVE LEFT OUT MENTIONABLE WX
FOR SUN AFTN/EVENG.  AS UPPER RIDGE BUILDS OVER THE WRN U.S AND
STARTS SHIFTING E ON MON AND BEYOND...MID/UPPER LEVEL MSTR FROM THE
SW U.S. STARTS SEEPING INTO THE REGION FOR INCREASING CHCS OF LATE
DAY TSTMS.  MODELS A BIT DIFFERENT ON THE HANDLING OF THE NEXT PAC
NW UPPER TROF...BUT EFFECTS AT THIS POINT IN TIME MINIMAL.

&&

.AVIATION...VFR CONDITIONS EXPECTED THROUGH THURSDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jul 9, 9:16 AM MST, 7 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1016 AM MDT WED JUL 9 2008

NEZ019>021-054-055-WYZ061>063-065-069-070-101130-
SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-SOUTHWEST CARBON-
NORTH CARBON-SNOWY RANGE-LARAMIE VALLEY-CHEYENNE FOOTHILLS-
PINE BLUFFS-
1016 AM MDT WED JUL 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLIGHT CHANCE FOR LATE DAY THUNDERSTORMS EXISTS FOR SUNDAY
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-WYZ059-060-064-066>068-101130-
SIOUX-DAWES-BOX BUTTE-CONVERSE-NIOBRARA-NORTH LARAMIE RANGE-
LARAMIE RANGE-PLATTE-GOSHEN-
1016 AM MDT WED JUL 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE BY LATE THIS AFTERNOON INTO
THIS EVENING. NO SEVERE THUNDERSTORMS ARE EXPECTED BUT THE
STRONGER STORMS MAY PRODUCE HEAVY RAIN AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLIGHT CHANCE FOR LATE DAY THUNDERSTORMS EXISTS FOR SUNDAY
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jul 9, 2:58 PM MST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
358 PM MDT WED JUL 9 2008

WYZ066-069-092315-
LARAMIE RANGE-CHEYENNE FOOTHILLS-
INCLUDING THE CITIES OF...BUFORD...HORSE CREEK...CHEYENNE
358 PM MDT WED JUL 9 2008

A COUPLE OF STRONG THUNDERSTORMS ARE MOVING SLOWLY EAST SOUTHEAST
ACROSS NORTHERN LARAMIE COUNTY. THE STORMS WERE LOCATED ABOUT 17
MILES NORTH AND 27 MILES NORTHWEST OF CHEYENNE. THE STORMS SHOULD
REMAIN OVER RURAL PARTS OF NORTHERN LARAMIE COUNTY THROUGH 5 PM
AND WILL LIKELY PRODUCE HEAVY RAIN...GUSTY WINDS AND MAYBE SOME
SMALL HAIL.
Special weather statement, Jul 9, 4:00 PM MST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
500 PM MDT WED JUL 9 2008

NEZ019-WYZ068-100015-
SCOTTS BLUFF-GOSHEN-
INCLUDING THE CITIES OF...SCOTTSBLUFF...GERING...TORRINGTON
500 PM MDT WED JUL 9 2008

...THUNDERSTORMS MOVING ACROSS SOUTHERN GOSHEN COUNTY...

SCATTERED THUNDERSTORMS WILL MOVE EAST AT 15 MPH ACROSS SOUTHERN
GOSHEN COUNTY OF WYOMING AND MOVE INTO WESTERN SCOTTS BLUFF COUNTY
OF NEBRASKA BY 530 PM. THESE STORMS WILL AFFECT HAWK SPRINGS...THE
HAWK SPRINGS RECREATION AREA...YODER...LYMAN AND STEGALL AS WELL
AS HIGHWAYS 85 AND 26. THE THUNDERSTORMS WILL PRODUCE RAINFALL
AMOUNTS UP TO ONE HALF INCH...WIND GUSTS TO 50 MPH...SMALL HAIL
AND FREQUENT DANGEROUS LIGHTNING. WHEN THUNDER ROARS...MOVE
INDOORS.

RUBIN

The radar

The Cheyenne radar (KCYS), 122 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Scotts Bluff

When
July 9, 4:55 PM MST
Where
Scotts Bluff County, 3 mi S of Scottsbluff
Measured
0.75 in hail
Reported by
Public
Coordinates
41.827, -103.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101211.